Q. I always thought hot flashes were a woman’s problem. Ever since treatment for prostate cancer I have suffered with hot flashes day and night.
My wife says I can now appreciate how miserable she was during menopause. My doctor has not been very helpful. Is there anything I can take to ease these hot flashes?
A. Hot flashes seem to be related to changes in hormone levels, but the exact mechanism is mysterious. Doctors have had some success easing them with non-hormonal approaches. These include antidepressants like Paxil (paroxetine) and Effexor (venlafaxine). They have also experimented with the anti-seizure drug Neurontin (gabapentin).
Other options may include female hormones (low-dose estrogen or medroxyprogesterone). Side effects, such as blood clots and weight gain may be a problem. Acupuncture and St. John’s wort may also be helpful. Whatever treatment you consider, please find a physician who is understanding and knowledgeable about this uncomfortable condition.
Q. My doctor has had me on Crestor, Mevacor, Vytorin and Pravachol to lower cholesterol. Each of these drugs gave me such severe muscle aches and pain in my thighs that I could hardly walk. The doctor said my pain has nothing to do with the cholesterol medicine, but I have seen warnings about this on TV commercials.
Why can’t doctors listen? He has put me on one statin after the other with the exact same results. Isn’t there some other way to lower cholesterol?
A. Physicians are enthusiastic about statin-type drugs such as Lipitor, Zocor and the medicines you have taken because they are so effective. Some people are very sensitive to muscle pain and weakness, however, even if blood tests are normal.
There are many non-statin solutions to the cholesterol quandary. Ask your doctor to help you find one. You should not have to suffer to get your cholesterol levels under control.

Q. I am a healthy 47-year-old woman in a good marriage. But for the past five years, I have had very little sexual desire and it is becoming an issue. What can you recommend to stimulate libido?

A. Ask your physician if it is possible to get an assessment of estrogen, testosterone and thyroid hormones. If they are out of balance, libido can suffer.
If testosterone levels are low, taking this male hormone can improve sex drive. Too much, however, can cause several side effects including acne, facial hair and voice changes.
We are sending you our Guides to Female Sexuality and Treating Sexual Dysfunction for more information on testosterone and other approaches to this serious problem. Anyone who would like copies, please send $3 in check or money order with a long (no. 10) stamped (63 cents), self-addressed envelope: Graedons’ The People’s Pharmacy®, No. PZ-9, P. O. Box 52027, Durham, NC 27717-2027.
Q. You sounded lukewarm recently in response to a question about the nasal spray Astelin. I am allergic to nearly everything and suffered unbelievably before Astelin. My allergist explained that one of the chief benefits of a nasal antihistamine is that it attacks the allergies where they attack us: in our noses. No OTC medication, not Claritin, pseudoephedrine, nor anything else works as well for my allergies as Astelin.
A. We’re delighted you got such benefit. Some people experience side effects such as bitter taste, drowsiness or headache.

Join Over 52,000 Subscribers at The People's Pharmacy

Each week we send two newsletters with breaking health updates, prescription drug interaction information, home remedies and our award-winning radio program. Join our mailing list and get the information you need to make confident choices about your health.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.